MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a guide wire (and thereafter a non-navigated screw) was placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): the deviation of 1 of the 2 guide wires placed with the aid of navigation (followed by a non-navigated screw placement) was detected by the surgeons before finalizing the surgery, and the guide wire (and screw thereafter) was corrected to its intended position, at the very same surgery, using a combination of navigation and flouroscopic guidance.There was no harm or negative effect to the patient due to the deviating placement, also not due to the prolongation of the surgery/anesthesia by ca.30min.No further remedial actions for the patient, due to the deviating placement, were reported that would have been done, necessary or planned.Hospitalization was also not prolonged.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
A minimally invasive surgery, for a left acetabular fracture and pelvic ring fixation after a motor vehicle accident, was performed on the sacral spine and ilium, with intended placement of 1 iliosacral screw at s1 and 1 trans-sacral screw at s2, with the aid of the display by the brainlab software spine & trauma navigation 1.5.During the procedure the surgeons: with the patient in supine position, performed the open reduction and internal fixation (orif) of the acetabulum using the stoppa approach.Used a plate and screws for a non-navigated fixation of a reduced anterior column.Attached a 3-sphere navigation reference array to a 1-pin fixator with a 6 mm schanz pin inserted into the right anterior superior iliac spine.Acquired an intra-operative 3d (x-ray) scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Planned trajectories for the screws.Decided further reduction of the pelvis was required and performed it without navigation.Acquired the second intra-operative 3d (x-ray) scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Used four screws for a non-navigated fixation of the left iliac crest wing.Fused the first and second registrations to visualize the created trajectories on the second registration.Reviewed the planned screw trajectories on the latest scan (2nd registration scan).Planned screw trajectories that were adjusted slightly and planned incision using a navigated brainlab drill guide.For the placement of one left to right ilioscacral screw at s1, used the navigated drill guide with sharp tip trocar placed against the bone to align it to the planned trajectory.Removed the sharp tip trocar and then inserted the 3.2 mm trocar.Inserted the calibrated 3.2 mm guide wire through the navigated drill guide.Drilled (placed the guide wire) through the navigated drill guide.Kept the navigated guide wire in situ.Placed the ilioscacral screw over the guide wire, using a non-navigated non-brainlab power tool initially and then a non-navigated non-brainlab screwdriver.Acquired an intra-operative 2d x-ray scan to verify the screw placement.Determined that the ilioscacral screw at s1 deviated from its intended path cranially by ca 30 mm.Removed the deviating screw.Acquired the third intra-operative 3d (x-ray) scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Planned new screw trajectories for the ilioscacral screw at s1 (correction) and the trans-sacral screw at s2 using a navigated brainlab drill guide.Placed the guide wires at s1 and s2 with the aid of navigation and 2d confirmation x-rays.Placed the screws (following the guide wires) without the aid of navigation.Acquired the final intra-operative 3d (x-ray) scan to verify the screw placements and determined that they were acceptable.Completed the surgery and closed the patient.According to the attending surgeon (treating clinician): the deviation of 1 of the 2 guide wires placed with the aid of navigation (followed by a non-navigated screw placement) was detected by the surgeons before finalizing the surgery, and the guide wire (and screw thereafter) was corrected to its intended position, at the very same surgery, using a combination of navigation and flouroscopic guidance.There was no harm or negative effect to the patient due to the deviating placement, also not due to the prolongation of the surgery/anesthesia by ca.30min.No further remedial actions for the patient, due to the deviating placement, were reported that would have been done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a guide wire was placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of 1 of the 2 guide wires placed with the aid of navigation (followed by a non-navigated screw placement) was detected by the surgeons before finalizing the surgery, and the guide wire (and screw thereafter) was corrected to its intended position, at the very same surgery, using a combination of navigation and fluoroscopic guidance.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was neither harm nor negative effect to the patient due to the deviating placement, also not due to the prolongation of the surgery/anesthesia by ca.30min.- no further remedial actions for the patient, due to the deviating placement, were reported that would have been done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviated guide wire placed in spine through the sacroiliac joint with the aid of navigation, with a ca.25 mm cranial shift, is: - a movement of the universal automatic image registration (uair) matrix after its position was saved to navigation, but prior to the patient scan with automatic image registration, due to inadvertent forces applied to it - for e.G., due to an insufficient fixation to the drape by the user, or due to shifting of the drape.As per the navigation data provided from the surgery, the only factor that accounts for the anatomy position display deviation in the navigation, is a shift of the non-invasively attached uair matrix, after its coordinates were saved to navigation.Scans provided do not indicate any unintended movement of a different navigation reference at the surgery.Movement of the uair matrix after its position is stored to navigation, but before performing the patient scan, disrupts the coordinate system established during the anatomy registration to navigation and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the actual patient anatomy location during the guide wire placement and the registered pre-placement patient image scan displayed was not recognized by the user with the necessary navigation accuracy verification of the anatomy registration and before and during significant invasive actions performed with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery, for a left acetabular fracture and pelvic ring fixation after a motor vehicle accident, was performed on the sacral spine and ilium, with intended placement of 1 iliosacral screw at s1 and 1 trans-sacral screw at s2, with the aid of the display by the brainlab software spine & trauma 3d navigation 1.5.From an intra-operative c-arm scan, the surgeons discovered that the screw at s1 (which followed the path of a navigated guide wire) deviated from its intended path with a ca.25 mm cranial shift.During the procedure, the surgeons: - with the patient in supine position, attached the navigation reference array to a schanz pin inserted into the right anterior superior iliac spine.- draped the patient and secured a universal automatic image registration (uair) matrix on top of the drape.- acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- planned trajectories for the screws but decided to perform a further reduction of the pelvis without navigation.- afterwards, performed another c-arm scan with automatic image registration, and fused both scans in navigation to use the formerly created trajectories.- used the navigated brainlab drill guide with instrument position display to optimize the planned screw trajectories and placed the guide wire through it in vertebra s1.- placed the iliosacral screw through s1, following the guide wire without navigation.- discovered via a verification intra-operative c-arm scan that the iliosacral screw deviated from its intended path with a ca.25 mm cranial shift and decided to remove it.- with a further c-arm scan with automatic image registration, re-planned the screw trajectories for the correction of the iliosacral screw at s1, and for the also intended trans-sacral screw at s2 with the navigated drill guide.- placed both guide wires with the same navigated method, confirming their positions with x-ray shots, and inserted the screws following the guide wires.- verified with a final c-arm scan that screw placements were correct and completed the surgery successfully as intended.According to the surgeon (treating clinician): - the deviation of 1 of the 2 guide wires placed with the aid of navigation (followed by a non-navigated screw placement) was detected by the surgeons before finalizing the surgery, and the guide wire (and screw thereafter) was corrected to its intended position, at the very same surgery, using a combination of navigation and fluoroscopic guidance.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was neither harm nor negative effect to the patient due to the deviating placement, also not due to the prolongation of the surgery/anesthesia by ca.30min.- no further remedial actions for the patient, due to the deviating placement, were reported that would have been done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20244616
Report Number8043933-2024-00055
Device Sequence Number15282084
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2024
Supplement Date Received by Manufacturer08/20/2024
Initial Report FDA Received Date09/18/2024
Supplement Report FDA Received Date10/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown